Pennsylvania, 2021

Flash Flood in Pennsylvania, July 17, 2021

July 17, 2021 · NWS CLE · 1 event in 1 county or zone

A warm, unstable airmass has been in place over the region for much of the week leading up to July 17th, 2021, with several rounds of rainfall during the week leading to saturated soils across northwest PA. Thunderstorms developed ahead of an eastward moving cold front, with low echo centroid storms providing efficient, heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm, unstable airmass has been in place over the region for much of the week leading up to July 17th, 2021, with several rounds of rainfall during the week leading to saturated soils across northwest PA. Thunderstorms developed ahead of an eastward moving cold front, with low echo centroid storms providing efficient, heavy rainfall. Two storms tracked over far southeast Crawford county in PA, dropping over 2 of rainfall in a one to two hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 17, 1:09 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 17, 1:09 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
209 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A surface low will track along a stationary front from northwest
Ohio and along the southern shore of Lake Erie to near
southeastern New York through early Sunday morning. Behind this
low, a cold front sweeps southeastward through our region from
about daybreak through this early evening. Following the front,
high pressure builds from the Upper Great Lakes and persists
across our area through Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
More adjustments to the forecast early this afternoon. Have
opted to further cancel the flash flood watch where convective
rainfall is no longer expected.

Original discussion...
Cyclonic mid- to upper-level flow veers from southwesterly to
westerly today in response to a shortwave trough shifting from
Lake Huron and the Mid Ohio Valley to southern Ontario/Lake
Ontario and vicinity by nightfall. Simultaneously, a low in the
925-850 mb layer should track from northwest Ohio to northwest
Pennsylvania. At the surface, an attendant low centered in
northwest Ohio early this morning should track along a
stationary front in vicinity of the southern shore of Lake Erie
and reach interior northwest Pennsylvania by nightfall. A cold
front trailing this low should sweep southeast through our CWA
between about daybreak and this early evening. A return flow of
warm, very humid, and unstable air from the Gulf of Mexico
undergoing isentropic lift aloft, and low-level convergence
along the surface low and frontal zone, will allow repeated
rounds of steady to heavy rain showers and occasional
thunderstorms to affect our region. Southwesterly mean mid-level
flow should essentially parallel the frontal zone and allow
convection to train along the stationary and cold fronts.
Lastly, frontogenetical convergence north and especially
northeast of the 925 to 850 mb low should allow an associated
axis of steady to heavy rain to translate northeastward from
northwest Ohio early this morning to western New York by early
evening while also impacting Lake Erie and vicinity. Daytime
highs should reach the 70's.

The combination of training convection and torrential rainfall
will allow the flood risk to persist, including along rising
streams and rivers across the region. Accordingly, the Flash
Flood Watch has been extended until 2 PM EDT this afternoon west
of Lorain County and our I-71 counties. Elsewhere, the watch is
now in effect until 8 PM this evening. Once the cold front
clears our region, rain should end rather quickly from northwest
to southeast later this morning through nightfall as surface
high pressure builds from the Upper Great Lakes.

Fair weather is expected for most tonight as surface high
pressure continues building from the northwest and another
shortwave trough approaches from the Upper Midwest. However, as the
exiting surface low moves toward north-central Pennsylvania and
becomes vertically-stacked with the 925 to 850 mb low, wrap-
around rain showers and isolated thunderstorms on its backside,
perhaps lake-enhanced, should impact far-northeast Ohio and
northwest Pennsylvania. In addition, a northeasterly to
northerly mean low-level flow of unusually-cold air should allow
lake-effect clouds to blanket Lake Erie and areas immediately
south of the lake overnight tonight. Elsewhere, mainly clear to
partly cloudy skies, weakening surface winds, and lingering low-
level moisture from the recent rainfall should allow radiation
fog to form overnight, especially after midnight. Some of this
fog may be dense. Lows should range from the mid 60's along the
immediate Lake Erie shore to the upper 50's well inland as low-
level CAA persists.

Cyclonic mid- to upper-level flow veers to northwesterly by
Sunday as the second shortwave trough overspreads our region
from the Upper Midwest. At the surface, the high pressure ridge
continues building from the northwest. Subsidence accompanying
this ridge and daytime heating should scour-out any lake-effect
clouds by late morning. A stabilizing subsidence inversion
should favor fair weather. Afternoon highs should mainly reach
the upper 70's to mid 80's as the air mass moderates. The
coolest readings should be found along and near the Lake Erie
shore due to onshore flow from the approximately 73F lake.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Maybe a few showers Sunday evening across NW PA but then high
pressure should ridge over the region from the west with dry
conditions expected into Monday afternoon. There is just enough
upper level troughing to keep low chances of showers/thunderstorms
in the forecast Monday afternoon into the early evening. Overnight
Monday into Tuesday morning will be dry but another cold front will
be approaching from the north. Showers and thunderstorms will expand
in coverage along the cold front Tuesday afternoon into the evening,
but could linger across the eastern CWA through the night.

Highs mostly in the 80's for Monday and Tuesday. Lows in the upper
50's to mid 60's.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Maybe a few lingering showers/thunderstorms Wednesday as we get the
upper level trough to move east of the region by the evening.
Wednesday night into Thursday look to be dry. However another cold
front will be approaching from the north by Thursday evening with
increased chances of showers and thunderstorms. These rain chances
then continue into Friday evening.

High should range from the mid 70's to to the mid/upper 80's. Lows
in the upper 50's to mid 60's.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Low pressure near KERI will move northeast away from the area
early in the period as a cold front pushes southeast. Lingering
MVFR/IFR ceilings and some SHRA will gradually improve/end
during the first half of the period. Lower ceilings will linger
longest at KYNG and KERI, but otherwise scattering clouds or
improvement to VFR ceilings expected after 00Z. Some MVFR BR
possible towards 12Z, mainly at KTOL/KFDY. Northerly winds will
become more northwest later in the period, with some gusts up to
20 kts early at KCLE and KERI.

Outlook...Non-VFR possible within isolated showers and
thunderstorms Sunday through Wednesday.

&&

.MARINE...
Low pressure will track along a stationary boundary hat will wobble
across northern Ohio into this evening. Northeast winds will
increase to 15 to 20 knots through the morning and continue into the
afternoon. The longer fetch combined with the winds will cause waves
to build to 3 to 5 feet for many locations from The Islands to
Ripley. Will expand the small craft advisory and beach hazards from
The Islands to Ripley. Winds decrease by Sunday morning but will
remain from a northerly direction through Sunday evening as high
pressure ridges onto the lake from the west. Winds shift to the west
and southwest by Monday afternoon and continue into Tuesday
afternoon but speeds will generally be around 10 knots. A cold front
should cross the lake Tuesday evening with winds shifting back to
the north in its wake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ012-089.
     Beach Hazards Statement until midnight EDT tonight for
     OHZ009>011.
     Flash Flood Watch until 8 PM EDT this evening for OHZ021>023-
     031>033-038.
PA...Beach Hazards Statement through late tonight for PAZ001.
     Flash Flood Watch until 8 PM EDT this evening for PAZ001>003.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for LEZ147>149.
     Small Craft Advisory until midnight EDT tonight for LEZ144>146.

&&

SYNOPSIS...Jaszka
NEAR TERM...Greenawalt/Jaszka
SHORT TERM...MM
LONG TERM...MM
AVIATION...Greenawalt
MARINE...MM
Hazardous weather outlook, Jul 17, 3:09 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
409 AM EDT Sat Jul 17 2021

OHZ009-180815-
Erie-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-008-017>019-027-028-036-180815-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-020>023-029>033-037-038-047-PAZ002-003-180815-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Southern Erie-
Crawford-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-089-PAZ001-180815-
Lake-Ashtabula Lakeshore-Northern Erie-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-180815-
Lorain-Cuyahoga-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-180815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
409 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007-180815-
Ottawa-
409 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a moderate swim risk along the Lake Erie shore through
sunset this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 17, 11:18 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1218 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLOOD            5 NNW WOOSTER           40.88N 81.97W
07/17/2021                   WAYNE              OH   TRAINED SPOTTER

            WATER FLOWING OVER STATE ROUTE 83 IN WAYNE
            TOWNSHIP.

&&

RC

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
July 17, 2:00 PM EST to 4:30 PM EST
Where
Crawford County, 0.85 mi SSW of Titusville to 0.29 mi ESE of Hydetown
Cause
Heavy Rain
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
41.620, -79.689

Titusville Fire Department reported significant flash flooding in Titusville due to Church Run, and additional flooding in Hydetown due to Oil Creek. The majority of flooding reports were from downtown Titusville, where video shows rapidly flowing water through the streets up against buildings and businesses. One water rescue was reported, with several reports of flooded basements. Numerous roads were closed, with Franklin Street being the main road impacted by flowing water. Rainfall amounts of 2 to 2.5 fell just upstream of the city of Titusville in a one to two hour period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010669.